Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Do statin drugs or neuroendocrine cancer contribute to arrhythmias (SVT episodes)?
My husband has neuro endocrine cancer and gets a monthly injection of 20 mg Sandostatin for the syndrome. His dose is increasing to 30 mg soon. He has had two episodes of SVT [supraventricular tachycardia] that have landed him in the ER where he received an injection of 6 mg Adenosine each time. Do statin drugs or neuroendocrine cancer appear to cause or contribute to SVT episodes?
submitted by Catherine from Red Bluff, California on 10/15/2013
by Texas Heart Institute cardiologist, James T. Willerson, MD
Statins do not. If the neuroendocrine cancer involves the heart, it can cause heart arrhythmias. It is more likely this is an independent cardiac issue. Please have him see an experienced heart physician. An echocardiogram and MRI of the heart should be obtained. Ask your husband to drink decaffeinated coffee, soft drinks and tea rather than caffeinated ones. Urge him to get enough rest and be very moderate about alcohol intake. A medicine, such as a beta blocker, can help control heart rate and possibly help prevent the SVT. Flecainide may also help prevent SVT. We would be pleased to have him come to the Texas Heart Institute in Houston, Texas where I will see and evaluate him, if adequate help is not available to you in your community. Thank you.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated October 2013